Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Denver/Boulder, CO

July 10, 2002Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2002, 4:01 PM MDT for Arapahoe County, Colorado. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 4:01 PM MDT (22:01 UTC)
Expired
Jul 10, 2002, 5:00 PM MDT
In force
59 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 24 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:07 PM MDTHail 2(Apa)Englwood Arapah, CO
Jul 10, 4:10 PM MDTHail 1.25(Apa)Englwood Arapah, CO
Jul 10, 4:15 PM MDTHail 0.75(Apa)Englwood Arapah, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS55 KBOU 102201
SVRDEN
COC005-102300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 500 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF CENTENNIAL...OR ABOUT 6   
  MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SOUTHERN 
AURORA...ARAPAHOE PARK...AND BUCKLEY AFB.

HAIL UP TO 1.5 INCHES INCHES IN DIAMETER AND EXTREMELY HEAVY RAINS 
CAN BE EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 3962 10489 3956 10493 3957 10447 3973 10447
          3974 10480 3966 10487

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:19 PM MDT, 42 minutes earlier.

Area forecast discussion, Jul 10, 3:19 PM MDT, 42 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
320 PM MDT WED JUL 10 2002

TNGT-SAT...GUD CAPES TNGT OVR AND NR ERN FTHLLS FOR STG TSTM
DVLPMNT.  WK SHT WV ALSO WILL MOVE ACRS AREA.  WITH PRECIPITIBLE
WATER IN EXCESS OF AN INCH THE SLO MOVG STRMS CUD PRODUCE HVY PCPN.
AMS WILL RMN CAPPED FRTHR E ON PLAINS.  AMS WILL BCM DRIER AND MORE
STBL ACRS AREA ON THU AND THU NGT.  BEST THRT FOR ANY PCPN WILL
BE OVR SRN PTN OF MTNS AND ERN FTHLLS INCLUDING PARK COUNTY.
AMS DRIES EVEN MORE ON FRI AND INTO SAT WITH NO THRT OF PCPN.
WITH SFC HI PRES E OF MTNS THRU THU NGT THE PLAINS WILL RMN
FAIRLY MOIST IN LO LVLS SO MIN TEMPS WILL CONT TO BE ON WRMR
SIDE.  AS AMS DRIES MIN TEMPS WILL DIP INTO MID TO UPPER 50S BY FRI
NGT. MAX TEMPS WILL WRM INTO 90S AGN BY FRI AND INTO MID 90S ON
SAT.  WILL GENLY GO WRMR THAN MOS TEMP GDNC.

IN XTNDD PRD...SUN-WED...MRF MAINTAINS UPR RDG OVR CNTRL GRT BASIN
AND CNTRL RCKYS THRU PRD.  MRF H7-H3 AVG RH AND WNDS SHWS SUM INCRS
IN MONSOONAL TYPE MSTR WRAPPING ARND UPR HI AND SPRDG INTO CNTRL
RCKYS ON TUE AND WED.  ALSO MRF MOS POPS ARE SLGHTLY ABV CLIMO ON
BOTH OF THESE DAYS...SO WILL MENTION A CHC OF LATE DAY SHWRS AND
TSTMS MTNS WITH A SLGHT CHC OVR PLAINS.  UNTIL THEN AMS WILL RMN
DRY OVR AREA AND MRF H7-H3 WNDS ARE NELY IN DIRECTION WHICH WILL
PREVENT ANY CONVECTION THAT WUD FORM OVR MTNS FM MOVG TO E OVR
PLAINS.

GARD...WFO BOULDER

.DEN...NONE

In the hours before

Special weather statement, Jul 10, 11:03 AM MDT, 4 hours 58 minutes before
COZ030>051-102000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1103 AM MDT WED JUL 10 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS:  CURRENTLY...PLENTY OF LOW LEVEL MOISTURE IS COVERING THE
PLAINS AND FOOTHILLS OF THE FORECAST AREA.  LATER IN THE AFTERNOON
THE NORTHEAST CORNER OF COLORADO IS EXPECTED TO DRY OUT SOMEWHAT BUT
THE MOISTURE IS EXPECTED TO CONTINUE OVER THE FRONT RANGE FOOTHILLS
...ADJACENT PLAINS...AND PALMER RIDGE.  THE LOW LEVEL WINDS ARE
EXPECTED TO BE EASTERLY OR UPSLOPE...OVER THE PLAINS THIS AFTERNOON
AND THIS EVENING.  THE ATMOSPHERE OVER THE FORECAST AREA HAS SOME
STABLE LAYERS WITHIN IT AND EVEN WITH FAIRLY DECENT HEATING EXPECTED
ALONG WITH THE LOW LEVEL MOISTURE...ONLY ISOLATED SHOWERS AND
THUNDERSTORMS ARE FORECAST FOR MOST OF THE PLAINS.  THE
FOOTHILLS...PALMER RIDGE AND PARK COUNTY CAN EXPECTED SCATTERED
COVERAGE OF STORMS TO START DEVELOPING BEFORE THE NOON HOUR.  THE
ISOLATED STORMS ON THE PLAINS CAN BE EXPECTED AFTER 2:30 PM.  THE
FAR NORTHEAST CORNER OF THE START WILL HAVE NO SHOWERS OR
THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

ON THURSDAY...THE FORECAST AREA WILL DRY OUT SOMEWHAT SO ONLY
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED BY AFTERNOON OVER
THE MOUNTAINS AND FOOTHILLS.

RJK
Local storm report, Jul 10, 3:15 PM MDT, 46 minutes before
LOCAL STORM REPORT...FIRST REPORT
NATIONAL WEATHER SERVICE DENVER CO
0315 PM MDT WED JUL 10 2002

...PRELIMINARY STORM REPORT FOR JULY 10 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    3 S SEDALIA               CO   0.75 INCH HAIL
07/10/02   DOUGLAS

SMITH
Local storm report, Jul 10, 3:45 PM MDT, 16 minutes before
LOCAL STORM REPORT...ADDED TO 0315 PM REPORT
NATIONAL WEATHER SERVICE DENVER CO
0345 PM MDT WED JUL 10 2002

...PRELIMINARY STORM REPORT FOR JULY 10 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    3 S SEDALIA               CO   0.75 INCH HAIL
07/10/02   DOUGLAS

0337 PM    5 SSE PARKER              CO   1.00 INCH HAIL
07/10/02   DOUGLAS

0340 PM    6 SE PARKER               CO   3.00 INCH HAIL
07/10/02   DOUGLAS

0407 PM    1 NW CENTENNIAL           CO   2.00 INCH HAIL
07/10/02   ARAPAHOE

0410 PM    2 NW CENTENNIAL           CO   1.25 INCH HAIL
07/10/02   ARAPAHOE

SMITH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:33 PM MDTSevere Thunderstorm WarningBOUPark42 min
Jul 10, 1:58 PM MDTFlash Flood WarningBOUDouglas, Jefferson, Park2 hr
Jul 10, 2:59 PM MDTSevere Thunderstorm WarningBOUDouglas61 min
Jul 10, 3:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert63 min
Jul 10, 5:02 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert58 min
Jul 10, 5:27 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Denver63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.